South Dakota, 2021

Hail in South Dakota, August 25, 2021

August 25, 2021 · NWS FSD · 1 event in 1 county or zone

A small mesoscale convective cluster of storms developed in an area of steep mid-level lapse rates and marginal deep-layer shear. The northern edge of the cluster brushed into far southern South Dakota, with an isolated incident of large hail near the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$33,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A small mesoscale convective cluster of storms developed in an area of steep mid-level lapse rates and marginal deep-layer shear. The northern edge of the cluster brushed into far southern South Dakota, with an isolated incident of large hail near the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 2:24 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 25, 2:24 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
324 PM CDT Wed Aug 25 2021

.SHORT TERM...(This Evening through Thursday Night)
Issued at 317 PM CDT Wed Aug 25 2021

This afternoon, a weaker MCS has formed oriented N-S as a weak wave
transversed the upper ridge, with one stronger cell on the southern
end tracking east across the MO River Valley. See no reason why
this cell wouldn't continue to track east along the instability
gradient into the early evening. Given favorable deep layer shear,
weak instability, and strong mid level lapse rates present, could
see isolated large hail up to 1 inch in diameter and 60 mph wind
gusts possible.

Early this evening, most model guidance supports develop of
scattered elevated showers or storms lingering central to eastern
SD as the right entrance region of the northern SW-NE oriented
jet builds east into the Northern Plains. While a stray strong to
severe storm cannot be entirely ruled out amidst broad weaker
ascent aloft, most model soundings keep the environment capped
further north. The more mixy GFS and HRRR solutions continue to
suggest that areas of evening convection are possible if the
instability gradient can continue to shift northward this evening,
but exactly where is uncertain with the GFS/HRRR taking a more
southerly solution and the NAM much further north near the Hwy 14
corridor.

The latest deterministic runs have somewhat better agreement on
where the best chance for severe weather resides overnight and point
to two areas of focus: northern and east central SD to western MN,
and further south near the MO River Valley into northwest IA. This
is dependent on how far north the LLJ, and thus the instability
axis, extends and when a weak wave to the north tracks into the
region (overnight vs early in the morning). There is a signal for
both areas, or perhaps one and not the other, to materialize,
depending on how evening activity and the LLJ evolve.

Ultimately, the greatest severe weather threat likely resides from
4-10 AM Thursday morning, as favored by the 12z HREF UH tracks.
Anticipate more isolated severe weather with a southern MCS (MO
River Valley/Hwy 20 or further south) and potentially scattered to
numerous strong to severe storms with an elevated MCS further
north closer to the Hwy 14 corridor and extending into southwest
MN. Storms should initially develop in clusters, merging into an
MCS as motion would be more parallel to the front/instability
gradient, with the main threats being large hail and damaging wind
gusts. Pwat values of 1.5-2.0+ and storm training will support
locally heavy downpours with isolated amounts up to 2-3 inches
possible, especially in southwest MN. While there is some nice low
level hodograph curvature, 0-3 km shear vectors remain parallel
to the line so deem tornado threat unlikely at this time.

The progression of one or several morning MCSs will greatly impact
the evolution of the warm front on Thursday with the deterministic
guidance still very split on solutions. Should see a lull in
activity with some instability recovery around mid day to early
afternoon, despite a cloudy, muggy day unfolding. There is high
uncertainty in the timing/location of the next round of severe
weather on Thursday. For example, the 12z NAM keeps convection
going on and off during the day, preventing any organized stronger
complex from forming until later Thursday evening, and the 12z
GFS holds strong capping for a quiet day and early evening
initiation. As mentioned in previous discussions, the environment
remains favorable for severe weather throughout Thursday and
Thursday night as strong deep layer shear, steep mid level lapse
rates, and moderate instability linger in the warm sector across
the region. Be prepared for more isolated severe threat during
the day Thursday after the initial morning MCS, with more
widespread severe threat with any complex developing late
afternoon or through Thursday night. All threats will be possible
with activity Thursday afternoon and night, including isolated
tornadoes and localized flash flooding.

Most model guidance supports locally heavy downpours and isolated 1-
3 inch amounts again Thursday night, though this time the atmosphere
is even juicier with 1.5-2.5 inch Pwats and the MCS would likely
have a longer residence time in the region, as highlighted by the
Day 2 WPC Excessive Rainfall Outlook. If some locations,
especially in southwest MN, get multiple rounds of 1-3 inches of
rain over the next 2 days, wouldn't be surprised to have some
flash flooding issues. However, given the uncertainty in any MCS
tracks over the next few days, held off on a Watch issuance for
now.

.LONG TERM...(Friday through Wednesday)
Issued at 317 PM CDT Wed Aug 25 2021

Main concern through extended period continues to be several periods
of potential for severe weather with the greatest threat
developing Saturday/Saturday night.

Friday looks a bit quieter for the region behind the departing
system. The unstable warm sector should recover and build further
north through the region during the day, leading to another warm
muggy day. Despite enhanced 500mb jet and moderate instability,
latest model soundings maintain capping in the forecast area and
slide a strong shortwave to the north across ND and northern
SD/MN. This would likely keep severe weather chances north of the
region (unless the wave tracks further south).

On Saturday, the upper trough meandering along/north of the
International Border finally digs into the Northern Plains. Height
falls aloft combined with upper jet right entrance ascent, moderate
to strong instability in the warm sector ahead of an approaching sfc
cold front, and increasing mid level winds support the better chance
of severe weather through this active week, as highlighted by the
SPC Day 4 threat area. There is low confidence in details such as
timing or sub-region with highest threat at this range, but the
Saturday afternoon/night period certainly bears watching for severe
weather threat in the coming days given the strong forcing for
ascent.

Behind Saturday's departing system, Sunday is poised to be cooler
and dry/quiet. Early next week, zonal flow aloft transitions to
ridging building over the Rockies, which favors some periods of rain
chances, but progression of the upper ridging and resultant warming
is very uncertain as the Gulf is poised to become more active
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Aug 25 2021

High based showers and storms with erratic winds may impact the
Huron to Chamberlain this afternoon, but isolated coverage means
any impacts should be short lived. MVFR stratocumulus will linger
near SUX early this afternoon as well, with mainly VFR conditions
prevailing elsewhere. Expect northeast winds with gusts up to 25
kts this afternoon, weakening some and turning more easterly
overnight.

Main concern for tonight/Thursday is convective development and
coverage. May see isolated showers and storms continue this
evening in SD, but better chance of more widespread storms developing
or moving in will be from 09-15z. During this early morning
period, storms may become strong to severe with gusty erratic and
perhaps damaging winds, large hail, downpours, and frequent
lightning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Aug 25, 4:28 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
528 AM CDT Wed Aug 25 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-261030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
528 AM CDT Wed Aug 25 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible north of Interstate 90 during
late afternoon into early evening, with only a very remote chance of
a marginally severe storm with large hail and damaging wind.

Scattered thunderstorms will develop across the area, mainly after
midnight. Isolated storms could become severe with hail up to ping
pong ball size and damaging wind gusts to 65 mph. Some areas of heavy
rainfall are also possible that could result in ponding in urban and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will continue into Thursday before tapering off during
the day. Some areas of heavy rainfall will remain possible in the
morning. Storms will redevelop Thursday night, with another threat
for severe storms with large hail and damaging wind. Additional
storms on Friday night will be mainly focused north of Interstate 90,
and a few of these could also be severe. Finally, thunderstorms are
likely to develop along a cold front later Saturday afternoon and
Saturday evening, some of which could again be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, as the threat of
severe storms is mainly after midnight.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bon Homme

When
August 25, 2:56 PM CST to 2:59 PM CST
Where
Bon Homme County, 1.23 mi NW of Springfield
Measured
1.5 in hail
Crop damage
$33,000
Reported by
Trained Spotter
Coordinates
42.860, -97.900

Dime size hail was reported with occasional ping-pong size hail. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982305.